Illinois, 2025Winter Storm in Illinois, January 5 to 6, 2025
January 5 to 6, 2025 · NWS LSX · 17 events in 17 counties and zones
A potent winter storm brought a mix of wintry precipitation to much of Illinois. A mix of sleet and snow fell, accumulating to several inches.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent winter storm brought a mix of wintry precipitation to much of Illinois. A mix of sleet and snow fell, accumulating to several inches. The wintry weather caused significant travel impacts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 4, 10:45 PM CST, 2 hours 15 minutes earlier. Its key messages:
- The winter storm begins tonight, with the heaviest precipitation on Sunday. Snow, sleet, and freezing rain will make travel difficult and dangerous. The potential for power outages is greatest in and near the Ice Storm Warning area.
- Arctic air lasts all week with temperatures well below freezing and near zero at times.
Area forecast discussion, Jan 4, 10:45 PM CST, 2 hours 15 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1045 PM CST Sat Jan 4 2025
.KEY MESSAGES...
- The winter storm begins tonight, with the heaviest precipitation
on Sunday. Snow, sleet, and freezing rain will make travel
difficult and dangerous. The potential for power outages is
greatest in and near the Ice Storm Warning area.
- Arctic air lasts all week with temperatures well below freezing
and near zero at times.
&&
.SHORT TERM... (Through Late Sunday Night)
Issued at 208 PM CST Sat Jan 4 2025
The region is still on track for a significant winter storm tonight
through Sunday. While the overall setup has not changed
significantly from the last many forecast cycles, the potential has
increased for a wide area of mostly sleet to fall near the I-70
corridor including St Louis. This reduces total accumulations in
this area as the bulk of what falls could fall as multiple inches of
sleet. It's worth noting that storm total snowfall maps include both
snow and sleet combined in the total.
As of early this afternoon the trough driving our upcoming Winter
Storm is still over Utah, but lee troughing has strengthened over
the High Plains, pulling in Gulf of Mexico moisture in the form of
50+ dewpoints across west Texas and Oklahoma. To the north, an
Arctic air mass is in place across much of the Midwest including all
of Kansas, Missouri, and Illinois. As the trough moves east tonight
it will draw that Gulf of Mexico moisture northward up and over the
cold surface air mass leading to a variety of precipitation types
across the region.
Precipitation is likely to begin as some light snow this evening as
mid level warm advection begins. Over time, though, the warm air
aloft will become more established and cause a transition to sleet
and freezing rain. As mentioned earlier, the main point of
adjustment on this forecast has been to depict a wider area of
primarily sleet through the bulk of the event as the warm nose aloft
moves a bit further northward while the cold air below is quite deep
and able to refreeze into sleet. Sleet has much greater water
content than snow, with ratios typically in the vicinity of 3 to 1
compared to snow which is typically 10 to 1 or higher. So areas that
get more sleet will see substantially lower total depth of
accumulation. Sleet, however, can be more difficult to clear from
roadways and if it's not cleared quickly can easily morph into a
solid sheet of ice in sustained cold conditions. So just because we
have lower total accumulations does not mean that driving conditions
will be any better. Current forecasts are for a fairly wide swath of
1 to 2 inches of sleet through the St Louis metro, with potentially
higher amounts where it stays sleet through the duration of the
storm.
Further north toward northeast Missouri and the Quincy region in
Illinois, precipitation is more likely to stay snow through the
event with the potential for more than 12 inches to fall. In this
region snowfall rates of 1 to 2 inches per hour are possible through
Sunday afternoon. Total QPF forecasts have increased slightly
leading to higher snowfall totals. We still remain skeptical of the
excessive QPF produced by the GFS and some of its ensemble members,
but even the HREF-based LPMM shows the likelihood for a band of
substantially more than 1 inch of QPF where bands of frontogenesis
aloft lead to locally greater lift. This may lead to a sharper
northern gradient on the snowfall than is currently depicted as
greater lift within the band reduces snow outside of it. In
addition, increasing northeast winds with gusts to 30 mph or so may
lead to areas of blowing snow.
To the south, the cold air depth isn't as great so precipitation
type will tend to be more freezing rain. Those in and near the Ice
Storm Warning continue to be the most likely to see primarily
freezing rain from this storm, with significant icing impacts
expected. Not only will roads be icy and treacherous, but the weight
of icing on trees will lead to broken branches and power outages.
The combination of icing on trees and windy conditions especially as
the storm ends may lead to more significant power outages. This will
be particularly impactful considering the prolonged period of cold
we expect after the storm.
Late Sunday a dry slot moves west to east across the southern half
of the area, likely ending the heavier precipitation. We remain
moist in the low levels, though, so a period of freezing drizzle
could occur leaving a crust of ice on top of areas that saw sleet
while contributing to further icing in areas that saw freezing rain.
This doesn't last very long, though, as the wrap around
precipitation associated with the passage of the upper low will
bring one final band of snow through just about the entire forecast
area Sunday night. Amounts in this band won't be as heavy, generally
1 to 3 inches, but it will affect even areas which saw little to no
snow during the heart of the storm. This all winds down fairly
quickly Monday morning. Most high resolution guidance ends things
well before 6AM, but some guidance including the operational GFS
maintain the light snow a bit longer into Monday morning. The
general trend will be toward improving conditions and potentially
even some breaks of sun on Monday. But cold advection in the wake of
the storm will keep temperatures from warming much, and in fact they
could cool from midday onward.
Kimble
&&
.LONG TERM... (Monday through Next Saturday)
Issued at 208 PM CST Sat Jan 4 2025
The rest of the week still looks mainly dry and quite cold as high
temperatures are expected to remain below freezing through at least
Friday. This will keep the newly fallen snow and ice from melting
much into next weekend.
Available model guidance including the LREF and the global models
are showing an amplified upper pattern behind this weekend's
storm with a deep trough over the eastern CONUS. This will set up
northwesterly flow over the Midwest Tuesday and Wednesday with
850mb temperatures dropping to around -10C by Wednesday morning.
At the same time, a 1040mb surface high will drop out of Canada
into the Plains early next week that will then move east across
Missouri and Illinois Wednesday into Thursday. This will set up
strong radiational cooling over the snowpack Wednesday and
Thursday morning with the LREF probabilities showing 70% of the
area having lows in the single digits.
The LREF is showing an upper trough moving across the Midwest on
Wednesday and another on Friday. Both troughs will have limited
amount of moisture to work with, but the one later in the week looks
at this point to be stronger warranting at least a slight chance
of snow over parts of the area.
Britt
&&
.AVIATION... (For the 06z TAFs through 06z Sunday Night)
Issued at 1033 PM CST Sat Jan 4 2025
Significant impacts are expected at all local terminals through
the TAF period. Wintry precipitation has started off light, but
will increase in intensity tonight through the early morning
hours. A wintry mix has been reported across the area with this
initial light precipitation, but as the intensity increases,
precipitation is expected to become a snow-sleet mix before
becoming primarily sleet for KCOU, KJEF, KSUS, KSTL, and KCPS
during the morning hours. At these five terminals, the
precipitation type may change throughout the daylight hours
frequently, and snow as the predominant precipitation type can't
be ruled out. For KUIN, snow is expected to be the main
precipitation type. For any precipitation type, significant
accumulations are expected. With the increasing intensity of
precipitation, ceilings are also expected to drop through the
morning. Sunday evening and into the overnight hours,
precipitation is expected to gradually transition to all snow for
the local terminals. This snow may be lighter and fluffier in
nature, and with forecasted wind gusts, may lead to blowing and
drifting snow. Conditions are not expected to improve until at
least Monday morning.
Elmore
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Winter Storm Warning until 6 AM CST Monday for Audrain MO-Boone
MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-Moniteau
MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Saint
Charles MO-Saint Francois MO-Saint Louis City MO-Saint
Louis MO-Sainte Genevieve MO-Shelby MO-Warren MO-Washington
MO.
Ice Storm Warning until 6 AM CST Monday for Iron MO-Madison MO-
Reynolds MO.
IL...Winter Storm Warning until 6 AM CST Monday for Adams IL-Bond IL-
Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
Pike IL-Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Jan 4, 2:23 PM CST, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
223 PM CST Sat Jan 4 2025
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-052030-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
223 PM CST Sat Jan 4 2025
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
A winter storm will move into the area tonight. This storm is
expected to produce snow, sleet, and ice accumulations which will
begin impact travel tonight. An Ice Storm Warning remains in effect
for part of southeast Missouri, and a Winter Storm Warning remains
in effect for the rest of the area.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The Ice Storm Warning continues for part of southeast Missouri and
the Winter Storm Warning will continue for the rest of the area on
Sunday and Sunday night. The winter storm will continue to produce
significant accumulations of snow, sleet and freezing rain across
the region Sunday and Sunday night. Travel will be hazardous if not
impossible across the area during this time frame and power outages
are likely across parts of the eastern Ozarks.
.SPOTTER INFORMATION STATEMENT...
Storm spotters are encouraged to report the onset of wintry
precipitation, and when the precipitation changes between snow,
sleet, and freezing rain. Reports of damage and power outages are
also appreciated along with snow, sleet, and ice accumulations.
Britt
Winter Storm, Randolph
- When
- January 5, 1:00 AM CST to January 6, 5:00 AM CST
- Where
- Randolph forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.052, -89.825 (the zone’s center; the record gives no point)
A mix of freezing rain and sleet fell through the morning of the 5th. After a brief break in the afternoon, snow fell in the evening. A total of 3 to 5 inches of snow and sleet fell across the county. About 1 to 2 inches of this fell in the form of sleet along with one quarter of an inch of freezing rain.
Winter Storm, Monroe
- When
- January 5, 1:00 AM CST to January 6, 5:00 AM CST
- Where
- Monroe forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.279, -90.177 (the zone’s center; the record gives no point)
A mix of freezing rain and sleet fell through the morning of the 5th. After a brief break in the afternoon, snow fell in the evening. A total of 3 to 6 inches of snow and sleet fell across the county. About 1 to 2 inches of this fell in the form of sleet along with up to one quarter of an inch of freezing rain.
Winter Storm, St. Clair
- When
- January 5, 1:00 AM CST to January 6, 5:00 AM CST
- Where
- St. Clair forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.470, -89.928 (the zone’s center; the record gives no point)
The storm began early on the 5th with a mix of snow and sleet falling through the morning. After a brief break in the afternoon, snow fell again in the evening. A total of 4 to 7 inches of snow and sleet fell across the county. Up to 1.5 inches of this fell in the form of sleet.
Winter Storm, Washington
- When
- January 5, 1:00 AM CST to January 6, 5:00 AM CST
- Where
- Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.352, -89.410 (the zone’s center; the record gives no point)
The storm began early on the 5th with a mix of snow and sleet falling through the morning. After a brief break in the afternoon, snow fell again in the evening. A total of 4 to 6 inches of snow and sleet fell across the county. Up to 1 inch of this fell in the form of sleet.
Winter Storm, Madison
- When
- January 5, 1:00 AM CST to January 6, 5:00 AM CST
- Where
- Madison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.830, -89.905 (the zone’s center; the record gives no point)
The storm began early on the 5th with a mix of snow and sleet falling through the morning. After a brief break in the afternoon, snow fell again in the evening. A total of 8 to 12 inches of snow and sleet fell across the county. Up to 1 inch of this fell in the form of sleet. Edwardsville reported 10.5 inches.
Winter Storm, Clinton
- When
- January 5, 1:00 AM CST to January 6, 5:00 AM CST
- Where
- Clinton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.607, -89.422 (the zone’s center; the record gives no point)
The storm began early on the 5th with a mix of snow and sleet falling through the morning. After a brief break in the afternoon, snow fell again in the evening. A total of 6 to 10 inches of snow and sleet fell across the county. Up to 1 inch of this fell in the form of sleet. Centralia reported 6.3 inches.
Winter Storm, Marion
- When
- January 5, 1:00 AM CST to January 6, 6:00 AM CST
- Where
- Marion forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.650, -88.919 (the zone’s center; the record gives no point)
The storm began early on the 5th with a mix of snow and sleet falling through the morning. After a brief break in the afternoon, snow fell again in the evening. A total of 5 to 8 inches of snow and sleet fell across the county. Up to 1 inch of this fell in the form of sleet. Salem reported 6.5 inches.
Winter Storm, Bond
- When
- January 5, 1:00 AM CST to January 6, 5:00 AM CST
- Where
- Bond forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.887, -89.436 (the zone’s center; the record gives no point)
The storm began early on the 5th with a mix of snow and sleet falling through the morning. After a brief break in the afternoon, snow fell again in the evening. A total of 5 to 8 inches of snow and sleet fell across the county. Up to 0.5 inches of this fell in the form of sleet.
Winter Storm, Fayette
- When
- January 5, 1:00 AM CST to January 6, 6:00 AM CST
- Where
- Fayette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.000, -89.024 (the zone’s center; the record gives no point)
The storm began early on the 5th with a mix of snow and sleet falling through the morning. After a brief break in the afternoon, snow fell again in the evening. A total of 5 to 8 inches of snow and sleet fell across the county. Up to 0.5 inches of this fell in the form of sleet.
Winter Storm, Jersey
- When
- January 5, 1:00 AM CST to January 6, 5:00 AM CST
- Where
- Jersey forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.086, -90.357 (the zone’s center; the record gives no point)
The storm began early on the 5th with snow falling through the morning. Snowfall rates exceeded 1 inch per hour for a few hours around midday. After a brief break in the afternoon, snow fell again in the evening. A total of 8 to 14 inches of snow fell across the county. Jerseyville reported 14.2 inches.
Winter Storm, Calhoun
- When
- January 5, 1:00 AM CST to January 6, 5:00 AM CST
- Where
- Calhoun forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.169, -90.667 (the zone’s center; the record gives no point)
The storm began early on the 5th with snow falling through the morning. Snowfall rates exceeded 1 inch per hour for a few hours around midday. After a brief break in the afternoon, snow fell again in the evening. A total of 6 to 10 inches of snow fell across the county. Hardin reported 8.9 inches.
Winter Storm, Greene
- When
- January 5, 1:00 AM CST to January 6, 5:00 AM CST
- Where
- Greene forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.356, -90.390 (the zone’s center; the record gives no point)
The storm began early on the 5th with snow falling through the morning. After a brief break in the afternoon, snow fell again in the evening. A total of 6 to 10 inches of snow fell across the county. White Hall reported 7.7 inches.
Winter Storm, Montgomery
- When
- January 5, 1:00 AM CST to January 6, 5:00 AM CST
- Where
- Montgomery forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.231, -89.479 (the zone’s center; the record gives no point)
The storm began early on the 5th with snow falling through the morning. After a brief break in the afternoon, snow fell again in the evening. A total of 6 to 10 inches of snow fell across the county.
Winter Storm, Macoupin
- When
- January 5, 1:00 AM CST to January 6, 5:00 AM CST
- Where
- Macoupin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.261, -89.924 (the zone’s center; the record gives no point)
The storm began early on the 5th with snow falling through the morning. After a brief break in the afternoon, snow fell again in the evening. A total of 7 to 10 inches of snow fell across the county. Medora reported 8.3 inches.
Winter Storm, Pike
- When
- January 5, 1:00 AM CST to January 6, 5:00 AM CST
- Where
- Pike forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.623, -90.886 (the zone’s center; the record gives no point)
The storm began early on the 5th with snow falling through the morning and much of the day. Snow combined with wind gusts to 30 mph in the evening to produce areas of blowing snow. A total of 5 to 10 inches of snow fell across the county.
Winter Storm, Adams
- When
- January 5, 1:00 AM CST to January 6, 5:00 AM CST
- Where
- Adams forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.988, -91.188 (the zone’s center; the record gives no point)
The storm began early on the 5th with snow falling through the morning and much of the day. Snow combined with wind gusts to 35 mph in the evening to produce areas of blowing snow. A total of 4 to 8 inches of snow fell across the county.
Winter Storm, Brown
- When
- January 5, 1:00 AM CST to January 6, 5:00 AM CST
- Where
- Brown forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.962, -90.750 (the zone’s center; the record gives no point)
The storm began early on the 5th with snow falling through the morning and much of the day. Snow combined with wind gusts to 35 mph in the evening to produce areas of blowing snow. A total of 4 to 8 inches of snow fell across the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Illinois, January 5 to 6, 20251 death · $1.2 million · 19 events
- Tornadoes and Hail in Mississippi, January 5, 2025$640,000 · EF2 · 23 events
- Winter Storm in Kentucky, January 5 to 6, 20251 death · 41 events
- Winter Storm in Indiana, January 5 to 6, 20251 death · 10 events
- High Surf in Hawaii, January 5, 20251 death · 1 event
- Tornado and Damaging Winds in Louisiana, January 5, 2025$100,000 · EF2 · 9 events
- Flash Flooding and Flood in American Samoa, January 5 to 10, 2025$2.3 million · 20 events
- Ice Storm and Flood in Kentucky, January 5 to 6, 2025$1.7 million · 23 events
- Winter Storm in Indiana, January 5 to 6, 2025$1.1 million · 6 events
- Ice Storm and Winter Weather in Missouri, January 5 to 6, 2025$695,000 · 11 events
- Winter Storm in Virginia, January 5 to 6, 2025$75,000 · 22 events
- Tornadoes and Damaging Wind in Louisiana, January 5, 2025$45,000 · EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223411, 1223412, 1223413, 1223414, 1223415, 1223416, 1223417, 1223418, 1223419, 1223420, 1223421, 1223422, 1223423, 1223424, 1223425, 1223426, 1223427.